Nebraska, 2003

Hail and Damaging Wind in Nebraska, April 29, 2003

April 29, 2003 · NWS GLD · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 1:00 PM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Apr 28, 1:00 PM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON APR 28 2003

FORECAST FOCUS IS ON THUNDERSTORMS TONIGHT...STRATUS AND RAIN
OVERNIGHT...AND SEVERE WEATHER TUESDAY.

AT 20Z MOISTURE/INSTABILITY AXIS SHOVED UP AGAINST THE FRONT RANGE.
SUFFICIENT HEATING AND APPROACHING UPPER JET HAVE INITIATED SOME WEAK
SHOWERS AND THUNDERSTORMS. THIS AXIS OF MOISTURE WILL SLOWLY NUDGE
ITS WAY EAST AS SURFACE LOW DEVELOPS OVER SOUTHEAST COLORADO. BY 06Z
THIS AXIS IS FOCUSED OVER FAR EASTERN COLORADO. 700 SHORTWAVE EMERGES
EAST OF THE DENVER AREA BETWEEN 03Z-06Z GENERATING SUFFICIENT LIFT
FOR THUNDERSTORM ACTIVITY TO MOVE WITHIN THE MOISTURE AXIS INTO
WESTERN PARTS OF THE TRI-STATE AREA.

TONIGHT...EXPECT A FEW SEVERE STORMS OVER FAR EASTERN COLORADO
THROUGH EARLY TONIGHT PER ETA KAIN-FRITSCH UPDRAFT FLUX. SEVERE
THUNDERSTORMS WILL BE LIMITED TO THIS AREA EARLY BEFORE WEAKENING AND
MOVING NORTHEAST. AFT 06Z MOST OF THE PRECIPITATION WILL BE CONFINED
TO THE NORTHERN HALF OF THE AREA...PERHAPS ALONG AND NORTH OF THE
KANSAS/NEBRASKA BORDER WHERE SOME TIME OF CONVECTIVE SYSTEM IS
EXPECTED. STRATUS TO RETURN TO THE AREA ONCE AGAIN AROUND MIDNIGHT.
WILL CARRY HIGHEST PRECIP CHANCES NORTH OF THE INTERSTATE.

TUESDAY...ANOTHER SURFACE FRONT DEVELOPS NEAR THE FRONT RANGE.
STRATUS WILL BURN OFF OVER THE SOUTHWEST PORTION OF THE AREA LEADING
TO MODEST HEATING AND INSTABILITY. BOTH THE 12Z ETA/NSSL MM5/GFS
GENERATE SEVERE STORMS ALONG THE WARM FRONT AND DRYLINE...
INCLUDING OUR NORTHERN AND CENTRAL ZONES. WESTERN ZONES MAY HAVE
THUNDERSTORMS BUT NOT SEVERE. EXPECT SEVERE ACTIVITY TO CONTINUE
THROUGH EARLY EVENING BEFORE TRANSITIONING INTO ANOTHER GENERAL
SHOWER AND THUNDERSTORM PATTERN OVERNIGHT...NORTH OF THE SURFACE
LOW.

WEDNESDAY...SURFACE LOW CONTINUES TO MOVE NORTH...PUSHING PRECIP
SHIELD NORTH OF THE AREA. HOWEVER...LOOKS LIKE SOME WRAPAROUND
SHOWERS WILL BRING ADDITIONAL LIGHT RAIN TO MUCH OF THE AREA BY LATE
MORNING. DESPITE SOME WEAK INSTABILITY LACK OF STRONG LIFT PRECLUDES
SEVERE THUNDERSTORM ACTIVITY AT TIME. WILL INCLUDE SOME THUNDERSTORMS
SOUTH OF INTERSTATE 70 ALONG THE FRONT HOWEVER.

THURSDAY...NORTHWEST WINDS TAKE HOLD WEDNESDAY NIGHT AND THURSDAY
AS FRONT EXITS THE AREA AND HIGH PRESSURE BUILDS IN ITS WAKE.

FOR THE EXTENDED FORECAST (FRI-MON)...SHORTWAVE RIDGING BUILDS OVER
THE AREA FRIDAY AND SATURDAY BETWEEN UPPER TROUGH INFLUENCING THE
EAST COAST WEATHER AND DEEPENING/DIGGING UPPER LOW OFF THE
CALIFORNIA COAST. ON SUNDAY AND MONDAY REMNANTS OF THE UPPER SYSTEM
OR AT LEAST LOWERING HEIGHTS MOVE INTO THE WESTERN HALF OF THE
COUNTRY. TEMPERATURES WILL BE TROUBLESOME THROUGH THE PERIOD WITH
ENSEMBLE MOS MEMBERS SHOWING QUITE A SPREAD. THIS WILL BE DEPENDENT
ON STRENGTH OF SURFACE HIGH TO OUR EAST. LEE TROUGH DEVELOPS
SATURDAY WITH SOUTH WINDS WITH A SURFACE LOW OVER WESTERN KANSAS ON
SUNDAY. FRONT MOVES THROUGH BY MONDAY WITH HIGH PRESSURE BUILDING
INTO THE AREA. LOOKING AT PRECIP CHANCES...SOME MOISTURE RETURN ON
THE BACKSIDE OF THE HIGH ON FRIDAY BUT AXIS JUST TO THE WEST OF OUR
AREA...WILL KEEP DRY FORECAST IN TACT. SOUTHEAST SURFACE WINDS AND
APPROACHING UPPER SYSTEM PUSH THE MOISTURE AXIS AT 850/700 MB
FURTHER EAST...OVER MUCH OF OUR AREA. WITH MODEST LAPSE RATES/TOTAL-
TOTALS WILL CONFINE PRECIP MENTION TO WESTERN HALF OF THE AREA. FOR
SUNDAY BEST MOISTURE/INSTABILITY NORTH OF THE SURFACE LOW. WILL
KEEP SOME PRECIP MENTION NORTH OF THE INTERSTATE. MONDAY...DRIER AIR
PUSHES INTO THE AREA...DEPLETING MOISTURE FOR MUCH OF THE AREA.
PERHAPS SOME WRAPAROUND MOISTURE/PRECIP FAR NORTHERN ZONES.

.GLD...NONE.

DDT
Hazardous weather outlook, Apr 28, 9:45 AM MST, 14 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 28 2003

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLENTY OF LOW LEVEL MOISTURE AND A DISTURBANCE ALOFT MOVING OVER THE
TRI-STATE REGION WILL RESULT IN THE FORMATION OF SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE TRI STATE AREA.
THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE NEAR AND NORTH OF
INTERSTATE 70.  LOW CLOUDINESS WILL BREAK EARLY THIS AFTERNOON IN
FAR EAST COLORADO ALLOWING THE SUN TO HEAT AND DESTABILIZE THE LOWER
ATMOSPHERE. STORMS WILL DEVELOP IN THAT AREA BY MID AFTERNOON AND
MOVE TO THE NORTHEAST ACROSS THE REGION FROM EASTERN COLORADO INTO
SOUTHWEST NEBRASKA FROM LATE AFTERNOON INTO THE EVENING HOURS. SOME
OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A GREATER CHANCE OF THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE
TRI-STATE REGION TUESDAY AFTERNOON AND EVENING...WITH THE STRONG
POSSIBILITY THAT SOME STORMS WILL BE SEVERE.  A STRONG DISTURBANCE
ALOFT MOVES OVER THE REGION AS THE ATMOSPHERE BECOMES UNSTABLE WITH
DEWPOINTS IN THE 50S AND TEMPERATURES APPROACHING 80 DEGREES. THE
MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS.

DRIER AIR WILL MOVE INTO THE EAST COLORADO AND FAR WEST KANSAS
REGIONS ON WEDNESDAY. HOWEVER THE UPPER SYSTEM DEPARTING SLOWLY TO
THE EAST...COMBINED WITH SUFFICIENT MOISTURE EAST OF THE DRYLINE IN
WEST CENTRAL KANSAS...WILL ONCE AGAIN ALLOW THUNDERSTORMS TO DEVELOP
IN THAT AREA AND SOUTHWEST NEBRASKA.

LATER THERE WILL BE ANOTHER CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS SATURDAY AND SUNDAY AFTERNOONS AND EVENINGS AS ANOTHER
UPPER LEVEL LOW APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

RJC

The radar

The Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
April 29, 12:30 AM MST
Where
Dundy County, Parks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.717

Dime sized hail reached a depth of 2.5 inches at 01:00 am MST.

Thunderstorm Wind, Dundy

When
April 29, 12:35 AM MST
Where
Dundy County, 6 mi N of Parks
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -101.717

Hail, Dundy

When
April 29, 12:35 AM MST
Where
Dundy County, 6 mi N of Parks
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -101.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346335, 5346336, 5346337.